MAUDE Adverse Event Report: ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES HEMODYNAMIC PLUS VALVE; HEART-VALVE, MECHANICAL

ST. JUDE MEDICAL PUERTO RICO, INC. SJM MASTERS SERIES HEMODYNAMIC PLUS VALVE; HEART-VALVE, MECHANICAL
Model Number 21MHPJ-505
Medical Device Problem Codes Gradient Increase (1270); Obstruction of Flow (2423)
Health Effect - Clinical Codes Corneal Pannus (1447); Mitral Regurgitation (1964); Thrombus (2101)
Date of Event 08/21/2018
Type of Reportable Event Serious Injury
Event or Problem Description
A former premature infant was operated on in (b)(6) 2018 for congenital mitral insufficiency.The patient had two failed attempts to repair the mitral valve which were unsuccessful due to extremely fragile and rapidly reorganizing annular tissue.On (b)(6) 2018, a 21 mm masters series mechanical heart valve was placed in the mitral position and the patient recovered well.On (b)(6) 2018, the patient was readmitted for respiratory dysfunction, initially treated as aspiration pneumonia.Upon review of the echocardiogram, it was noted that the mitral prosthesis had thrombosed and was not functioning.The valve was fixed in a semi-open position causing extremely high diastolic gradients and a large regurgitation.On (b)(6) 2018, the patient's condition deteriorated and the patient was placed on v-a ecmo and attempts at thrombolysis were performed without impact on product performance.On (b)(6) 2018, the decision to surgically intervene was made and as the facility did not have another mechanical heart valve available, a 23 mm trifecta gt valve was implanted.Upon explant of the thrombosed mhv, pannus and thrombus were noted.This intervention was considered a lifesaving procedure and for the valve to function in the mitral position, the trifecta gt valve was implanted upside down.Sutures were difficult and became stuck on the stent posts of the trifecta gt valve due to the small size of the patient¿s atriotomy and poor visibility due to patient size.The patient was monitored and maintained on ecmo for the lungs and heart to recover.As the lungs and heart did not recover, on (b)(6) 2018, there was a decision to explant the 23mm trifecta gt and implant a 23 mm masters series mechanical heart valve.The patient had hemolysis, heart failure and respiratory failure at the time of the implant of the mhv (23mm masters).At the explant of the trifecta gt valve it was noted that performance was impeded as two sutures had were stuck in the stent posts of the valve making it inefficient and that the stent posts were noted to be deformed.The patient remained on ecmo for the following four days, however as the patient thrombosed the ecmo it was discontinued.The patient is in satisfactory condition however the inr remains non-therapeutic.The status is critical.
 
Additional Manufacturer Narrative
The reported event of restricted leaflet movement, thrombus and pannus was confirmed.High gradient was also reported.Morphological and histopathological examination revealed thrombus in the recessed pivot areas, impeding the movement of both leaflets.There was circumferential pannus on the sewing cuff, which encroached onto the orifice rim and interior diameter.No inflammation or significant calcifications were found in the tissue or sewing cuff.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed.The cause of the reported event remains unknown.Information from the field indicated the patient was a former premature infant and had a medical history that included fragile and reorganizing annular tissue.
 
Event or Problem Description
A former premature infant was operated on in may 2018 for congenital mitral insufficiency.The patient had two failed attempts to repair the mitral valve which were unsuccessful due to extremely fragile and rapidly reorganizing annular tissue.On (b)(6) 2018, a 21 mm masters series mechanical heart valve was placed in the mitral position and the patient recovered well.On 07 aug 2018, the patient was readmitted for respiratory dysfunction, initially treated as aspiration pneumonia.Upon review of the echocardiogram, it was noted that the mitral prosthesis had thrombosed and was not functioning.The valve was fixed in a semi-open position causing extremely high diastolic gradients and a large regurgitation.On 10 aug 2018, the patient's condition deteriorated and the patient was placed on v-a ecmo and attempts at thrombolysis were performed without impact on product performance.On 14 aug 2018, the decision to surgically intervene was made and as the facility did not have another mechanical heart valve available, a 23 mm trifecta gt valve was implanted.Upon explant of the thrombosed mhv, pannus and thrombus were noted.This intervention was considered a lifesaving procedure and for the valve to function in the mitral position, the trifecta gt valve was implanted upside down.Sutures were difficult and became stuck on the stent posts of the trifecta gt valve due to the small size of the patient¿s atriotomy and poor visibility due to patient size.The patient was monitored and maintained on ecmo for the lungs and heart to recover.As the lungs and heart did not recover, on 21august2018, there was a decision to explant the 23mm trifecta gt and implant a 23 mm masters series mechanical heart valve.The patient had hemolysis, heart failure and respiratory failure at the time of the implant of the mhv (23mm masters).At the explant of the trifecta gt valve it was noted that performance was impeded as two sutures had were stuck in the stent posts of the valve making it inefficient and that the stent posts were noted to be deformed.The patient remained on ecmo for the following four days, however as the patient thrombosed the ecmo was discontinued.The patient is still hospitalized in the icu but is now extubated and eating well, without huge and severe problems.The inr is still not in the therapeutic range.

Brand Name
SJM MASTERS SERIES HEMODYNAMIC PLUS VALVE
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ST. JUDE MEDICAL PUERTO RICO, INC.
p.o. box 998
lot 20 b st.
caguas, puerto rico 00725
MDR Report Key7872255
Report Number2648612-2018-00076
Device Sequence Number19459907
Product Code LWQ
UDI-Device Identifier05414734054201
UDI-Public05414734054201
Combination Product (Y/N)N
Initial Reporter CountryEN
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/27/2023
Device Model Number21MHPJ-505
Device Catalogue Number21MHPJ-505
Device Lot Number6383741
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/24/2018
Supplement Date Received by Manufacturer09/18/2018
10/12/2018
Initial Report FDA Received Date09/13/2018
Supplement Report FDA Received Date09/23/2018
10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Congenital Anomaly; Hospitalization; Required Intervention;
Patient Age1 YR